Those Nortriptyline Blehs

Nortriptyline, according to Wikipedia,

is a second-generation tricyclic antidepressant (TCA) marketed as the hydrochloride salt under the trade names SensovalAventyl,PamelorNorpressAllegronNoritren and Nortrilen. It is used in the treatment of major depression and childhood nocturnal enuresis (bedwetting). In addition, it is sometimes used for chronic illnesses such as chronic fatigue syndromechronic pain and migraine, and labile affect in some neurological conditions.

A few weeks ago I had a fall (when it comes to falling down, I’m a Viking) which exacerbated an old injury from another fall — bottom line, was in a considerable amount of pain, and what was worse I couldn’t sleep becuase of the pain. So after about a week of sleeplessness and overdosing on AC & C, I finally gave up and went to  my GP. She prescribed some wicked bad-ass anti-inflammatories, and she also suggested I try nortriptyline. Besides being a rather dated anti-depressant, nortriptyline has some pretty nifty pain-control properties as well as the ability of  inducing sweet, restful sleep.

And, I must report, it worked amazingly well for the last couple of weeks. I’ve been sleeping like the dead, the pain is far, far better now, and I can function normally — sort of. Aside from a dry mouth, I’ve had no physical side effects at all.

Take two of these, and your ability to snark will vanish

But there’s this: nortriptyline, as I mentioned, is an antidepressant and mood stabilizer, and I guess I would describe my mood over the last week or so as tranquil, sedate, calm, unstressed, cool, placid, and serene to the point of having to check my pulse for a heart rate. Part of this new found attitude of repose is being completely demotivated to do anything creative at all, including any writing. For the last two weeks I have opened up the blog utility, fooled around a little, and after a half-hour, said, “Meh,” and went back to playing Words with Friends.

It’s plainly obvious, at least for me, having some emotional friction and turbulence feeds the creative daemon. It prods me to write, and I would guess this is true for most people who think of themselves as creative. So an interesting question: at what point would you sacrifice creativity for pain control — or relief of any condition, especially if it’s central to who you are as a human being? And on a larger scale, if everyone is medicated (it seems) for everything, what is it doing to culture as a whole?

Fortunately for me, I’ve finished the nortriptyline. It was a temporary thing. We now, as they say, return to our regularly scheduled moodiness. But here’s the thing: when I was on the drug, not only was I completely uninterested in writing, I didn’t care whether I was writing or not. The fact I could throw over something which I’ve done daily (in one way or another, even if I have written a couple of lines) for nearly three years is remarkable.

About these ads

, , , ,

  1. #1 by TheNerdyNurse on Friday 06 July 2012 - 0109

    I’m really glad you wrote this.

    During my pregnancy my mother died, and I suffer a horrible case, of ever-partum type of depression imaginable and it lingered. I was prescribed Zoloft. And it helped me not to cry all the time but it took away all my passion. It made me a Zombie and I felt like I merely existed. Life is for living, with all the passion, excitement, and mood changes that goes with having chemical changes occur.

    Trying to do anything creative while on antidepressants is next to impossible.

    Glad to have your witty and talented writing self back!

  2. #2 by Anonymous on Friday 06 July 2012 - 0402

    Doesn’t have to be a trade of good sleep for creativity and enthusiasm. Pharma can tweak the med, or a good psychiatrist can prescribe a more appropriate dosage or mix with other meds, and you can have good sleep and creative wakefulness.

  3. #3 by seemeye on Sunday 08 July 2012 - 1322

    I don’t know. Edgar Allen Poe was a huge opiate addict and his creative juices flowed.

  4. #4 by Jennifer Jilks (@jennjilks) on Sunday 08 July 2012 - 2235

    Sometimes a break is as good as a rest!

  5. #5 by ArtDoctor II on Monday 09 July 2012 - 1018

    Have you tried Melatonin? It works very well when I need to take it due to compromised sleep. Try to avoid these ADs. B-Complex also helps restore energy, and eggs-Choline-good for low mood. Sorry to hear you’re in the blahs and in pain. I know you can get out of it– you have to fight it!

  6. #6 by ArtDoctor II on Thursday 19 July 2012 - 1211

    Torontoemerg, when are you coming back? Miss your posts. Even if you write two lines, it makes my day!

  7. #7 by TheNerdyNurse on Wednesday 15 August 2012 - 2043

    i miss you…

  8. #8 by ArtDoctor II on Sunday 26 August 2012 - 1234

    “… (1) at what point would you sacrifice creativity for pain control — or relief of any condition, especially if it’s central to who you are as a human being? And on a larger scale, (2) if everyone is medicated (it seems) for everything, what is it doing to culture as a whole?”

    1: Creativity finds its way to your fingertips and toes like a blood clot; you will be creative if you have been before. It will happen when you don’t even recognize it and when you do, the block will clear. Trust that it has cleared and use the new creative space to express yourself as openly as possible to cope with your pain.

    2: Forcing us to tap into our inherent creativity even more.

    Please write again, even if you can’t move your arms; tap your toes; if you can’t move your toes, tap your fingers on your keyboard. You are a great writer and your readers miss your writing!

  9. #9 by LC on Saturday 15 September 2012 - 1417

    Is everything okay? Looking forward to your next post…….

  10. #10 by Nina from Online-CNA-Classes.org on Monday 17 September 2012 - 0334

    Noritrypline was prescribed for severe head pain taking 25mg X 5 per day, starting about 3 months ago. It is amazing to relieve the pain. However, the pain seems to “seep” through often. The symptoms I found uncomfortable are dry mouth, upset stomach and hands & feet responsive reactions a bit uncoordinated. Unfortunately, I also take anti-convulsives for epilepsy which may be also causing problems.

  11. #11 by neeroc on Sunday 25 November 2012 - 2202

    Just stopping by to say I hope you guys are ok, I miss your voices.

  12. #12 by Nurse Lily on Wednesday 02 January 2013 - 2116

    Oh my gosh, I wish someone had prescribed that for me when starting nursing school! Now that I’m ready to graduate, I’m appropriately calloused but Level 1 gave me PTSD! Just discovered your blog…love it.

  13. #13 by Fergus Dearden on Tuesday 10 September 2013 - 1846

    Heh, check out my news story. I am trying to raise 1,000,000 for chairty and bring awareness to mental health! Please share this story and help me get on TV!! http://ireport.cnn.com/docs/DOC-1021314

  1. Best In Nurse Blogs: Passion and Business Edition! | The Millionaire Nurse Blog

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 1,261 other followers

%d bloggers like this: